Deciding to have cosmetic surgery is a very personal thing. There are people whose cosmetic enhancements perhaps didn't turn out as they hoped, but it was still their decision to go ahead. Did you know that there's a dental problem associated with people who wear dentures that can sometimes look as though you've received a cosmetic enhancement? In extreme cases, cheilitis can result in an inflammation of the lips, making it look like you've had a filler injected into your lips. Of course, this isn't going to be the desired effect of wearing your dentures, and there is a difference between consciously deciding to receive a cosmetic filler, and having an uncomfortable inflammation of the lips. So what is cheilitis? And if you wear dentures, how can you protect yourself against this potential problem?
Dry and Chapped Lips
One of the most common forms of cheilitis is something that many people have experienced, namely dry and chapped lips. This is nothing to be concerned about (and the treatment doesn't require anything more than chapstick). When someone wears dentures, it's possible that they could become affected by a different type of the disorder, known as angular cheilitis.
An Accumulation of Yeast
Angular cheilitis occurs when yeast accumulates in the mouth, and dentures can help to trap a potentially harmful amount of this yeast. Oral yeast infections can be rather common, but the irritation is amplified by the presence of the dentures, essentially allowing the irritant to pool in one section, which can result in discomfort, as well as inflammation and cracking of the lips. It might feel like a mild discomfort, but if untreated, it will continue to be an annoyance and might even begin to affect other parts of your mouth. How is this ailment treated?
Have Your Dentures Inspected
Your first step is a comprehensive inspection of your dentures. They might need to be relined (have a thin layer of resin applied to the upper and lower base trays) to make them fit properly. The changing nature of your jaw means that dentures will start to lose their fit over time, creating small pockets where irritants (such as yeast) can gather to a problematic level. Depending on the seriousness of the infection, an antifungal medication might also be required.
Making sure your dentures fit well and are regularly and thoroughly cleaned are your best defense against this annoying potential problem.Share